Colorado, 2009

Tornado and Hail in Colorado, August 8, 2009

August 8, 2009 · NWS BOU · 29 events in 7 counties and zones

Severe thunderstorms broke out across the Northeast Plains of Colorado. The hardest hit areas were in Morgan, Logan and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across the Northeast Plains of Colorado. The hardest hit areas were in Morgan, Logan and Weld Counties. Hail up to softball size was reported in Morgan County, while hail up to golfball size occurred in Logan and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 1:48 AM MST, 11 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 1:48 AM MST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
248 AM MDT SAT AUG 8 2009

.SHORT TERM...FAIRLY DECENT SW FLOW ALOFT WILL BE OVER THE AREA THRU
TONIGHT AS AN UPPER LEVEL TROUGH SLOWLY ADVANCES EASTWARD ACROSS THE
NRN AND CNTRL ROCKIES.  MEANWHILE A CDFNT WILL BE NR THE WYOMING
BORDER BY 12Z AND THEN MOVE SOUTHWARD ACROSS MOST OF NERN CO BY 18Z
BEFORE POSSIBLY STALLING OVER THE PALMER DIVIDE.  EVENTUALLY DEEPER
LOW LEVEL MOISTURE WILL ADVECT INTO NERN CO LATER THIS AFTN AND
EVENING BEHIND FNT SETTING THE STAGE FOR TSTM DEVELOPMENT THIS
EVENING FROM THE FOOTHILLS EASTWARD ONTO THE PLAINS.  NAM SHOWS
FAVORABLE QG ASCENT MOVING ACROSS THE AREA TONIGHT ALONG WITH SOME
MID LEVEL COOLING WHICH WILL ENHANCE TSTM DEVELOPMENT ALONG AN NORTH
OF FNTLY BNDRY.  ENE LOW LEVEL FLOW COMBINED WITH 35-40 KTS OF SWLY
MID LVL FLOW WILL PROVIDE FAVORABLE ENVIORNMENT FOR A FEW SVR TSTMS
AND POSSIBLE A BRIEF TORNADO OR TWO AS WELL THIS EVENING.  MEANWHILE
WITH PRECPITABLE WATER VALUES FCST TO INCREASE TO AROUND AN INCH
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE.  THIS PATTERN LOOKS
SOMEWHAT SIMILAR TO WHAT OCCURRED ON JULY 20TH EXCEPT THAT FLOW
ALOFT IS SWLY RATHER THAN NWLY.  TEMPERATURES TODAY WILL BE COOLER
BEHIND THE FNT EXCEPT SOUTH OF FNTL BNDRY OVER SERN ELBERT AND
LINCOLN COUNTIES WHERE READINGS MAY BE SIMILAR TO FRI.  FOR TONIGHT
TSTM ACTIVITY MAY LINGER PAST MIDNIGHT OVER NERN CO AS QG ASCENT AND
WAA PTRN CONTINUE OVER THE AREA NORTH OF FNTL BNDRY WHICH MAY ALLOW
FOR SOME VERY HEAVY RAIN AMOUNTS IN A FEW SPOTS IF CONVECTION TRAINS
OVER THE SAME AREAS.

.LONG TERM...SAW NO NEED TO MAKE ANY CHANGES TO THE FORECAST PACKAGE
THIS TIME AROUND.  ON SUNDAY THE TAIL END OF THE NORTHERN ROCKIES
SHORT WAVE TROUGH WILL BE OVER THE AREA ALONG WITH A LOW LEVEL
AIRMASS THAT MIGHT BE MOIST AND UNSTABLE BEHIND A FRONTAL SURGE THAT
MOVES INTO THE REGION SATURDAY EVENING.  THE UPPER JET WILL ALSO BE
OVER NORTHERN COLORADO AND POINTS NORTHWARD.  SPC HAS PLACED THE
NORTHEAST COLORADO PLAINS IN SLIGHT RISK FOR SUNDAY.  HOWEVER...THE
GFS AND NAM SOUNDINGS FOR SUNDAY AFTERNOON PAINT VASTLY DIFFERENT
PICTURES CONCERNING WHAT THE MOISTURE AND INSTABILITY PROFILE LOOKS
LIKE.  FOLLOWING THE NAM/S SOLUTION WOULD LEAD TO QUITE OF
CONVECTIVE ACTIVITY SUNDAY AFTERNOON.  A LOT IS GOING TO DEPEND ON
SHAT TRANSPIRES SATURDAY EVENING...SO FOR NOW AM STICKING WITH 10-20
PERCENT POPS SUNDAY AFTERNOON...WHICH IS QUITE CLOSE TO
CLIMATOLOGY.  THE REST OF THE WEEK FEATURES VERY LITTLE CHANGE AS
THE UPPER TROUGH MOVES OFF TO THE NORTH AND THE SOUTHERN U.S. UPPER
RIDGING GRADUALLY STRENGTHENS AND BUILDS WESTWARD.  WEAK FLOW AROUND
THE UPPER RIDGE WILL LIKELY BECOME FAIRLY MOIST OVER TIME IN A LATE
SUMMER MONSOON-LIKE PATTERN.  THE SUMMER HAS BEEN FAIRLY MOIST UP TO
THIS POINT...AND NOW DOESN/T SEEM TO BE THE TIME FOR THAT TO
CHANGE.  A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE
ABOUT ALL THAT CAN BE FORECAST.  TEMPERATURES WILL ALSO BE AROUND TO
SLIGHTLY WARMER THAN NORMAL.

&&

.AVIATION...A CDFNT WILL MOVE INTO THE AREA AROUND 15Z WITH WINDS
BECOMING MORE NNE.  BY THIS AFTN APPEARS THE FNTL BNDRY WILL STALL
OVER THE PALMER DIVIDE WITH LOW LEVEL FLOW ENE.  LOW LEVEL MOISTURE
WILL GRADUALLY INCREASE THRU THE AFTN INTO THE EVENING HOURS WITH
SCT TSTMS DEVELOPING AFT 00Z.  BASED ON THE SHEAR PROFILE SOME OF
THE STORMS COULD BE SEVERE AND PRODUCE VERY HEAVY RAIN.  SO COULD
SEE BRIEF PERIOD OF MVFR/IFR CONDITIONS IF STORMS MOVE OVER THE
AIRPORTS.  LATE TONIGHT COULD SEE SOME STRATUS DEVELOP TOWARD
SUNRISE WITH MVFR CONDTIONS POSSIBLE DUE TO LOW CEILINGS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/KDRBY
Hazardous weather outlook, Aug 8, 9:47 AM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT AUG 08 2009

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT AUG 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE
FOOTHILLS...PALMER DIVIDE AND ADJACENT PLAINS LATER THIS
AFTERNOON...THEN SPREAD ACROSS THE REST OF NORTHEAST COLORADO THIS
EVENING. THE STORMS WILL BECOME MORE NUMEROUS THIS EVENING...WHILE A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVED SOUTHWARD ACROSS NORTHEAST COLORADO THIS MORNING
WHICH HELPED TO REPLENISH LOW LEVEL MOISTURE LEVELS ACROSS THE
PLAINS. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE ACROSS THE REGION
THIS EVENING WHICH WILL ENHANCE THUNDERSTORM DEVELOPMENT. WEST OF
THE CONTINENTAL DIVIDE...THE AIRMASS IS MUCH DRIER...WITH ONLY
ISOLATED STORMS THIS EVENING WITH GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE LINGERING OVER NORTHEAST COLORADO ON SUNDAY AFTERNOON WILL
COMBINE WITH DAYTIME HEATING...AND A WEAK UPPER LEVEL DISTURBANCE
MOVING OVER THE STATE...TO PRODUCE SOME STRONG THUNDERSTORMS ON THE
PLAINS IN THE AFTERNOON AND EARLY EVENING.  THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY WINDS...BUT MAY ALSO BE
SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL.

WARM TEMPERATURES AND A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE FRONT RANGE AND PLAINS
AFTER 4 PM.

ENTREKIN/COOPER

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

27 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Denver

When
August 8, 1:00 PM MST
Where
Denver County, Denver
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.730, -104.930

Lightning struck a very large tree in southwest Denver. The tree fell on fences and knocked down power lines.

Hail, Larimer

When
August 8, 5:47 PM MST
Where
Larimer County, 1.74 mi NE of Loveland
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
40.420, -105.050

Hail, Grand

When
August 8, 6:43 PM MST
Where
Grand County, 3 mi NW of Kremmling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.101, -106.420

Hail, Weld

When
August 8, 7:04 PM MST
Where
Weld County, Severance
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -104.850

Hail, Weld

When
August 8, 7:04 PM MST
Where
Weld County, 4.28 mi NNE of Keota
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -104.050

Hail, Boulder

When
August 8, 7:42 PM MST
Where
Boulder County, 0.53 mi W of Longmont
Measured
0.75 in hail
Reported by
Public
Coordinates
40.170, -105.110

Tornado, Weld

When
August 8, 8:02 PM MST
Where
Weld County, 6.91 mi S of Kaufman
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Official NWS Observations
Coordinates
40.680, -103.830

A small tornado touched down but did no damage.

Hail, Logan

When
August 8, 8:07 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.290

Hail, Weld

When
August 8, 8:10 PM MST
Where
Weld County, 6.33 mi E of Platteville Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.220, -104.630

Hail, Logan

When
August 8, 8:25 PM MST
Where
Logan County, 1.73 mi NW of Peetz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.990, -103.120

Hail, Logan

When
August 8, 8:30 PM MST
Where
Logan County, 1.25 mi WSW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.120

Hail, Morgan

When
August 8, 9:10 PM MST
Where
Morgan County, 2.76 mi N of Wiggins
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.270, -104.070

Hail, Morgan

When
August 8, 9:10 PM MST
Where
Morgan County, 2.64 mi W of Vallery
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.230, -104.020

Hail, Morgan

When
August 8, 9:10 PM MST
Where
Morgan County, 3.35 mi SE of Orchard
Measured
4.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.300, -104.070

Hail, Morgan

When
August 8, 9:11 PM MST
Where
Morgan County, 3.18 mi NNW of Vallery
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.270, -104.000

Hail, Morgan

When
August 8, 9:14 PM MST
Where
Morgan County, 3.49 mi S of Goodrich
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -104.060

Hail, Morgan

When
August 8, 9:25 PM MST
Where
Morgan County, 0.53 mi W of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -103.810

Hail, Morgan

When
August 8, 9:25 PM MST
Where
Morgan County, 0.87 mi NE of Narrows
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.330, -103.890

Hail, Morgan

When
August 8, 9:29 PM MST
Where
Morgan County, 4.15 mi N of Dodd
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.330, -103.700

Hail, Morgan

When
August 8, 9:34 PM MST
Where
Morgan County, 2.63 mi E of Ft Morgan Arpt
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
40.330, -103.750

Large hail, up to grapefruit size, damaged corn crops. Most of the crop damage occurred north of State Highway 34 to Morgan County U, and along State Highway 144, east of State Highway 39. Damage to homes and vehicles was also reported. Minor damage was also reported at the Fort Morgan Golf Course.

Hail, Morgan

When
August 8, 10:04 PM MST
Where
Morgan County, 2.32 mi SSW of Balzac
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -103.470

Hail, Weld

When
August 8, 10:06 PM MST
Where
Weld County, 3.75 mi W of Evans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -104.750

Hail, Weld

When
August 8, 10:20 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

Hail, Weld

When
August 8, 10:20 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.420, -104.740

Hail, Weld

When
August 8, 10:26 PM MST
Where
Weld County, 2.21 mi WNW of Greeley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.720

Hail, Weld

When
August 8, 10:32 PM MST
Where
Weld County, 2.21 mi WNW of Greeley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.720

Large hail broke out skylights in several recreational vehicles at an RV and trailer park in Greeley. Vehicles in several car dealerships in Greeley were damaged as well. The combination of heavy rain and hail also caused extensive street flooding. City Hall in Greeley reported minor flooding. Several basements were also flooded.

Hail, Weld

When
August 8, 10:38 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

Hail, Logan

When
August 8, 11:03 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.840

Hail, Logan

When
August 8, 11:07 PM MST
Where
Logan County, 7.62 mi S of Fleming
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.570, -102.820

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192577, 192419, 192581, 192420, 192424, 192423, 192433, 192422, 192421, 192425, 192426, 192427, 192428, 192429, 192430, 192431, 192432, 192434, 192435, 192436, 192437, 192438, 192439, 192440, 192441, 192442, 192443, 192458, 192459.